Alert archive / Idaho / Red Flag Warnings in 2007

Red Flag Warning 12, NWS Pocatello, ID

July 20, 20077 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 20, 2007, 2:54 AM MDT for 7 counties in Idaho. It took effect at Jul 20, 2007, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2007, 2:54 AM MDT (08:54 UTC)
In effect from
Jul 20, 2007, 12:00 PM MDT
Expired
Jul 20, 2007, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Bonneville County, ID, Caribou County, ID, Franklin County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 80 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 8.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2007-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2007-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6288 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPIH 200854
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
254 AM MDT FRI JUL 20 2007

...RED FLAG WARNING IN EFFECT NOON TODAY UNTIL 9 PM MDT THIS
EVENING FOR ZONES 405/406/407/412/413 FOR LOW HUMIDITY AND GUSTY
WINDS...

IDZ405>407-412-413-202100-
/O.UPG.KPIH.FW.A.0009.070720T1800Z-070721T0300Z/
/O.NEW.KPIH.FW.W.0012.070720T1800Z-070721T0300Z/
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
EAST CENTRAL IDAHO MOUNTAINS-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
CARIBOU RANGE/CARIBOU NF-
254 AM MDT FRI JUL 20 2007

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR LOW RH AND GUSTY WINDS...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

DRY SOUTHERLY FLOW WILL REMAIN OVER IDAHO TODAY...AND A WELL MIXED
ATMOSPHERE WILL ALLOW FOR GUSTY WINDS ALOFT TO REACH THE SURFACE.
WARMING TEMPERATURES WILL LEAD TO WIDESPREAD RH VALUES OF 10 TO 15
PERCENT. WIND GUSTS WILL BE IN THE 20 TO 25 MPH RANGE ACROSS MUCH
OF THE AREA. WITH CURRENT FUEL CONDITIONS AND ACTIVE FIRES IN
MIND...THE MARGINAL WIND CONDITIONS WARRANT A WARNING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS85 KPIH 202202
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
402 PM MDT FRI JUL 20 2007

...RED FLAG WARNING IN EFFECT NOON TODAY UNTIL 9 PM MDT THIS
EVENING FOR ZONES 405/406/407/412/413 FOR LOW HUMIDITY AND GUSTY
WINDS...

IDZ405>407-412-413-210300-
/O.CON.KPIH.FW.W.0012.000000T0000Z-070721T0300Z/
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
EAST CENTRAL IDAHO MOUNTAINS-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
CARIBOU RANGE/CARIBOU NF-
402 PM MDT FRI JUL 20 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR ZONES 405/406/407/412/413 FOR LOW HUMIDITY AND GUSTY
WINDS...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR EASTERN IDAHO FIRE ZONES 405/406/407/412/413 FOR LOW HUMIDITY
AND GUSTY WINDS.

GUSTY WINDS WILL AND HUMIDITY VALUES OF 10 TO 15 PERCENT WILL
CONTINUE EARLY THIS EVENING. WIND GUSTS ARE IN THE 20 TO 25 MPH
RANGE. THUS THE RED FLAG WARNING WILL BE ALLOWED TO CONTINUE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS85 KPIH 210243
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
843 PM MDT FRI JUL 20 2007


IDZ405>407-412-413-210345-
/O.EXP.KPIH.FW.W.0012.000000T0000Z-070721T0300Z/
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
EAST CENTRAL IDAHO MOUNTAINS-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
CARIBOU RANGE/CARIBOU NF-
843 PM MDT FRI JUL 20 2007

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 

WINDS WERE RAPIDLY DECREASING ACROSS THE EASTERN IDAHO FIRE
DISTRICT THIS EVENING. HUMIDITIES WERE ALSO BEGINNING TO RISE
ABOVE CRITICAL THRESHOLDS WITH LOSS OF DAYTIME HEATING. THEREFORE
THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 9 PM MDT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 19, 3:15 PM MDT, 11 hours 39 minutes earlier.

Area forecast discussion, Jul 19, 3:15 PM MDT, 11 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
315 PM MDT THU JUL 19 2007

.SHORT TERM...THURSDAY THROUGH SUNDAY. WARM AND VERY DRY
CONDITIONS TO CONTINUE AS SOUTHEAST IDAHO REMAINS IN SOUTHWESTERLY
FLOW PATTERN...STUCK BETWEEN BROAD UPPER RIDGE OVER THE ROCKIES
AND PERSISTENT LONG WAVE TROUGH THROUGH GULF OF ALASKA. WEAK UPPER
SHORTWAVE TROF NEAR ID/OR/WA BORDER IS LIFTING INTO ID PANHANDLE
WITH EXTREME SRN END JUST GRAZING PARTS OF CENTRAL MTNS. WITH
CURRENT VISIBLE IMAGERY INDICATING SOME CONVECTIVE DEVELOPMENT
THERE...HAVE ADDED SOME SLIGHT CHANCE POPS TO THIS AFTN/EVE GRIDS.
UNFORTUNATELY...IMPRESSIVE STREAM OF MOISTURE MOVING DOWN THE BACKSIDE OF THE
PACIFIC TROUGH WILL NOT QUITE MAKE IT TO THE CWA...TURNING NORTH
INTO WA/OR/ID PANHANDLE BEFORE IT CAN REACH US.  THUS...LESS CHANCE OF
CONVECTION FRI THRU SUN AS DRY AIR REINFORCES OVER CWA. THAT WILL
ALSO KEEP TEMPS 8 TO 10 DEG ABOVE NORMAL FOR THE WEEKEND.

.LONG TERM...MONDAY THROUGH NEXT THURSDAY. LATEST MODELS IN
GOOD AGREEMENT THAT ROCKIES UPPER RIDGE WILL SHIFT SLIGHTLY BACK TO
THE WEST BEGINNING MONDAY...ALLOWING NEW SWATH OF MONSOONAL
MOISTURE TO PUSH OVER CWA. CENTRAL MTNS AND SRN HIGHLANDS SHOULD
SEE CONVECTION EACH DAY FROM MON TO WED WITH SNAKE RIVER PLAIN
FINALLY GETTING ITS CHANCE FOR PRECIP ON WED. TEMPS REMAIN ABOVE
NORMAL BUT ADDITIONAL CLOUD COVER BRING AFTN HIGHS DOWN A FEW DEGREES.

WARANAUSKAS

&&

.FIRE WEATHER...RELATIVE HUMIDITIES THIS AFTERNOON HAVE BEEN
GENERALLY RUNNING AROUND 15 PERCENT. COMBINED WITH WIND GUSTS OF
AROUND 25 MPH IN THE MOUNTAIN AREAS HAVE RESULTED IN THE RED FLAG
WARNING FOR 405/406/407/412/413. THE RED FLAG WARNING WILL CONTINUE
INTO THE EVENING WITH RELATIVE HUMIDITIES RECOVERING AFTERWORDS.
EXPECT SIMILAR CONDITIONS INTO FRIDAY. AM NOT QUITE AS CERTAIN AS TO
RATHER OR NOT WIND VALUES WILL JUSTIFY A RED FLAG WARNING BUT AM
CERTAIN OF THE LOW RH VALUES. GIVEN THE UNCERTAINTY...AM LEANING ON
THE SIDE OF CAUTION AND WILL ISSUE A FIRE WEATHER WATCH FOR FRIDAY
FOR THE SAME AREAS THAT WERE UNDER THE WARNING TODAY...405/406/407/412/413.
EXPECT WINDS TO LET UP OVER THE WEEKEND WHICH MAY PROHIBIT ANY
FIRE WEATHER WATCHES/WARNINGS. VALLE

&&

.AVIATION...RELATIVELY CALM DAY FOR AVIATION WITH VFR CONDITIONS
AREAWIDE. ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG TWB 344 WHERE
THERE IS MORE MOISTURE TO WORK WITH. WIND SHIFTS WITH A COLD FRONT
MOVING THROUGH THE REGION HAVE BEEN THE MOST CHALLENGING FOR THE
TAFS. KSUN IS REMAINING SOUTHERLY WHERE TOPOGRAPHY IS WINNING OUT.
EXPECT WINDS TO WEAKEN THIS EVENING ONCE THE SUN SETS AND WIND
BEHAVIOR TO BECOME MORE TERRAIN INDUCED OVERNIGHT. VFR SKIES ARE
EXPECTED FOR FRIDAY MORNING. WINDS WILL BECOME PRIMARILY
SOUTHWESTERLY DURING THE DAY. VALLE

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR IDZ405>407-412-
413.

&&
Hazardous weather outlook, Jul 19, 5:30 AM MDT, 21 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
530 AM MDT THU JUL 19 2007

IDZ017>025-031-032-201130-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
530 AM MDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS ARE EXPECTED ONCE AGAIN THIS AFTERNOON ACROSS EASTERN
IDAHO. SPEEDS EXCEEDING 25 MPH IN SOME AREAS...ALONG WITH
AFTERNOON RELATIVE HUMIDITIES WILL LEAD TO DANGEROUS FIRE WEATHER
CONDITIONS AND ERRATIC FIRE BEHAVIOR. A RED FLAG WARNING HAS BEEN
ISSUED FOR THE CENTRAL IDAHO MOUNTAINS AND SOUTHERN/CARIBOU
HIGHLANDS OF EASTERN IDAHO FOR THIS AFTERNOON AND EVENING.
ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG THE WYOMING/IDAHO
BORDERS MAINLY FOR THIS AFTERNOON AND EARLY EVENING. THE WEATHER
SHOULD BEGIN TO DIE DOWN AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH PRESSURE WILL BEGIN TO REBUILD ACROSS EASTERN
IDAHO...KEEPING THE AREA UNDER HOT AND MOSTLY DRY CONDITIONS.
FRIDAY APPEARS MIGHT BE ANOTHER DAY FOR FIRE WEATHER CONCERNS TO
DUE TO GUSTY AFTERNOON WINDS AND LOW RELATIVE HUMIDITIES. HEADING
INTO THE WEEKEND AND NEXT WEEK...MOISTURE WILL BEGIN TO MOVE BACK
INTO EASTERN IDAHO FROM THE SOUTH. THIS WILL BRING THE
POSSIBILITY OF THUNDERSTORMS BACK INTO THE FORECAST.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:52 AM MDTLake Wind AdvisoryPIH18 hr

Nearby

Red Flag Warnings in Idaho, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.